Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 26, 2016, 4:32 PM EDT for Monroe County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2016, 4:32 PM EDT (20:32 UTC)
- Expired
- May 26, 2016, 5:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Buffalo, NY
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 79 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424
WWUS81 KBUF 262032
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
432 PM EDT THU MAY 26 2016
NYZ003-262115-
MONROE-
432 PM EDT THU MAY 26 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GENESEE...
NORTHWESTERN MONROE AND SOUTHEASTERN ORLEANS COUNTIES...
AT 429 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BROCKPORT...
MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...GREECE...IRONDEQUOIT...BROCKPORT...
HILTON...SPENCERPORT...CHARLOTTE AND BRADDOCK BAY.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4326 7757 4312 7791 4313 7791 4313 7797
4316 7800 4321 7800 4333 7769
TIME...MOT...LOC 2029Z 243DEG 20KT 4317 7794
$$
WELCHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 26, 4:04 PM EDT, 28 minutes earlier.
Area forecast discussion, May 26, 4:04 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 404 PM EDT THU MAY 26 2016 .SYNOPSIS... A ridge of high pressure will set up over the western Atlantic for the next several days bringing summertime warmth. Along with the warm temperatures, an increase in humidity will also bring increasing chances of showers and thunderstorms each day leading up to and into the Memorial Day weekend. && .NEAR TERM /THROUGH FRIDAY/... The heat and humidity have made way across the forecast area this afternoon behind a warm front that lifted northward earlier. This elevated heat and humidity will contribute to shower and thunderstorm activity this afternoon. A shortwave trough is showing up on water vapor imagery at 2pm nearing the eastern end of Lake Erie. This is forcing a more widespread area of showers and thunderstorms over and north of the northwest quad of Lake Ontario with more isolated to scattered showers and limited thunderstorms inland of the stable Lake Erie lake breeze from near Jamestown to just west of Rochester. Pockets of SBCAPE east of the lake breeze are running between 500-1000 j/kg per SPC Mesoanalysis with steep low level lapse rates near 9C/km. The limiting factors in more widespread or stronger convection are weak mid-level lapse rates 5.5C/km and weak 0-6km wind shear of only 20-25kts. Have made some tweaks to POPs to remove/lower probs in the Lake Breeze area and shifted the likely POPs more toward the Genesee River Valley and Finger Lakes. Scattered to numerous showers and thunderstorms developing this afternoon should work eastward across the forecast area through the early evening hours before weakening. East of Lake Ontario expect just chances of showers early this afternoon then increasing with the approach of the area of storms running along the northern half of Lake Ontario. Though mainly sub- severe storms are expected, PWATS climbing above 1.5 inches could allow some storms to produce heavy rain. Tonight, the shortwave will push into New England. This combined with diminishing instability will result in convection ending from west to east. Overnight it will be mainly dry, although a few spotty showers or thunderstorms still cannot be ruled out in the weak warm advection regime, especially if any convectively generated vorticity maxima from upstream drift into the region. The combination of boundary layer moisture and light winds may result in patchy fog in any areas with ample clearing. The elevated humidity levels will make for a very mild night with Lows only slipping back into the mid 60s across the Lake Plains, and lower 60s inland. On Friday heat and humidity levels will continue their upwards tick. 850mb temperatures rise to about +16C which should support surface highs in the 80s for most except right along the lakeshores. Dewpoints are forecast to rise toward the mid 60s for most making for a more uncomfortable humidity level. Shower and thunderstorm coverage is forecast to be much more limited despite the higher heat and humidity and forecast of a little better instability. Upper level ridging building overhead will will make for a lack of any significant synoptic scale trigger along with more of an influence from the stabilizing lake breezes. Have only included chance POPs for the Southern Tier and Southern Finger Lakes well away from the Lakes leaving Buffalo to Rochester to Watertown dry. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... An upper level ridge will extend from Bermuda to the Lower Great Lakes Region Friday Night through Sunday. This will bring mid- summers warmth and a persistent but small chance for showers and thunderstorms to our region during the holiday weekend. The big story for the weekend will be the early season heat, which will approach record levels on Saturday. Highs will range from the mid 80s to around 90 inland of the lake breeze on Saturday, with Sunday just a few degrees cooler. Dew points will be in the mid to upper 60s which will result in muggy conditions and limit cooling overnight. The best chance for showers and thunderstorms will be during the afternoon and early evening hours when daytime heating helps destabilize the atmosphere. The combination of boundary layer moisture and heating will result in fairly impressive instability with NAM/GFS BUFKIT showing afternoon CAPES climbing over 2000 J/Kg inland of the lake breeze. Despite this instability, upper level ridging will limit large scale lift. Lacking a focus, expect diurnally driven thunderstorms to be fairly sparse in areal coverage, mainly focusing on and inland of lake breeze or boundaries or across higher terrain. Model QPFs may be misleading due to smoothing of lower resolution guidance when in reality there will heavy but localized downpours. As a result will carry mostly low to mid-range chance POPS during the afternoon and evening hours Saturday and Sunday. Even without any large scale lift at night, weak impulses may cross the top of the ridge. Therefore it is difficult to completely rule any showers during the nighttime and morning hours, but the chances are very small with very limited areal coverage. A shortwave will approach the region from the Upper Lakes as the ridge starts to break down Sunday night. This will result in an increasing chance for showers late Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... Summers warmth and humidity will have one last day of gripping the Eastern Great Lakes region before a weak cool front crosses the region. Expect showers and thunderstorms throughout the day Monday...with activity ending late morning across WNY and then the afternoon hours over the Finger Lakes and Eastern Lake Ontario region as this weak cool front crosses. Highs Monday will reach into the lower 80s for many areas. Air temperatures will be a few degrees cooler Tues-Wednesday and more noticeable will be the drop in humidity as dewpoints will fall from the mid 60s Monday down to the mid 50s for Tues-Wednesday. High pressure extending southward from Canada will provide for sunny skies both days. Thursday a storm will advance across the western Great Lakes region...and towards James Bay...while pushing a cold front and associated showers and thunderstorms eastward across the Great Lakes. This activity may reach the eastern Great Lakes area before the end of the day Thursday. Ahead of this cold front southerly winds will bring a return to warm and more humid air for Thursday. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... An upper level disturbance is crossing the region this afternoon. This is triggering scattered to numerous shower and thunderstorm activity inland from the lake breezes. Greatest confidence in convection is found from KJHW to KROC east across the Finger Lakes, where instability will be maximized, while storms have been removed from KBUF/KIAG due to the SW lake breeze flow. East of Lake Ontario convection will arrive later as the convection pushing east along the northern half of Lake Ontario shifts east. Shower and thunderstorm activity will diminish tonight with the disturbance well east of the forecast area along with the lost of heating. There is a possibility of some patchy fog which has been placed into KJHW late tonight. Kept MVFR level as confidence is lower for IFR. On Friday expect VFR again with storm coverage limited to well south of BUF-ROC line. Have included VCSH for now at KJHW with convective initiation timing still somewhat uncertain. Outlook... Friday night through Monday...Mainly VFR with a chance of showers and thunderstorms. Tuesday...VFR. && .MARINE... A ridge of high pressure will settle over the east coast through the holiday weekend. An increase in heat and humidity will allow some scattered showers and thunderstorms will be possible this afternoon and evening. Winds and waves outside of any storms will remain fairly negligible through the next few days. The tranquil pattern will continue through the end of the week, although thunderstorms may produce locally higher winds and waves at times each day through the weekend. && .CLIMATE... The first extended period of summer's warmth will be upon us this weekend. Temperatures will climb well into the 80s, of which some of these daily readings may near record levels. Listed below are the records for our three climate stations. BUFFALO... Friday.....May 27th...Record High Maximum...89F...1978 ......................Record High Minimum...69F...1991 Saturday...May 28th...Record High Maximum...86F...2012 ......................Record High Minimum...69F...1911 Sunday.....May 29th...Record High Maximum...87F...1987 ......................Record High Minimum...68F...1987 ROCHESTER... Friday.....May 27th...Record High Maximum...92F...1978 ......................Record High Minimum...70F...1918 Saturday...May 28th...Record High Maximum...93F...1911 ......................Record High Minimum...68F...1939 Sunday.....May 29th...Record High Maximum...92F...2006 ......................Record High Minimum...69F...1908 WATERTOWN... Friday.....May 27th...Record High Maximum...87F...1960 ......................Record High Minimum...67F...1991 Saturday...May 28th...Record High Maximum...85F...2012 ......................Record High Minimum...64F...1987 Sunday.....May 29th...Record High Maximum...87F...2012 ......................Record High Minimum...63F...2006 A climatic day is between 1 AM EDT to 1 AM EDT. Temperature records for Buffalo and Rochester date back to 1871, while records for Watertown start in 1949. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...SMITH NEAR TERM...SMITH SHORT TERM...APFFEL LONG TERM...THOMAS AVIATION...SMITH MARINE...SMITH CLIMATE...THOMAS
Hazardous weather outlook, May 26, 5:00 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EDT THU MAY 26 2016 NYZ001>008-010>014-019>021-085-270900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 500 AM EDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 500 AM EDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, May 26, 3:29 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
329 PM EDT THU MAY 26 2016
NYZ012-085-262030-
SOUTHERN ERIE-WYOMING-
329 PM EDT THU MAY 26 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ERIE...NORTHEASTERN
CATTARAUGUS AND CENTRAL WYOMING COUNTIES...
AT 327 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHAFFEE...OR 11
MILES SOUTHEAST OF EAST AURORA...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BOSTON...SPRINGVILLE...WARSAW...COLDEN...ARCADE...CHAFFEE...VARYSBURG...EAST
CONCORD...NORTH BOSTON AND CONCORD.
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4264 7888 4283 7806 4256 7806 4253 7846
4254 7847 4250 7879
TIME...MOT...LOC 1927Z 259DEG 28KT 4261 7853
WELCHSpecial weather statement, May 26, 4:32 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
432 PM EDT THU MAY 26 2016
NYZ003-262115-
MONROE-
432 PM EDT THU MAY 26 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GENESEE...
NORTHWESTERN MONROE AND SOUTHEASTERN ORLEANS COUNTIES...
AT 429 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BROCKPORT...
MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...GREECE...IRONDEQUOIT...BROCKPORT...
HILTON...SPENCERPORT...CHARLOTTE AND BRADDOCK BAY.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4326 7757 4312 7791 4313 7791 4313 7797
4316 7800 4321 7800 4333 7769
TIME...MOT...LOC 2029Z 243DEG 20KT 4317 7794
WELCHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:29 PM EDT | Special Weather Statement | BUF | Wyoming | 61 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.